News & Events
FDA NEWS RELEASE
FOR IMMEDIATE RELEASE
FDA Issues Second Safety Warning on Fentanyl Skin Patch
Deaths and serious injuries from improper use
The Food and Drug Administration today issued its second safety warning about the fentanyl transdermal system, an adhesive patch that delivers a potent pain medicine through the skin. In July 2005, the agency issued a similar warning to the public and to health care providers, saying that the directions on the product label and on the patient package insert should be followed exactly in order to avoid overdose. FDA has continued to receive reports of deaths and life-threatening side effects after doctors have inappropriately prescribed the patch or patients have incorrectly used it.
In addition, the agency is asking manufacturers of all fentanyl patches to update their product information and to develop a medication guide for patients.
The fentanyl skin patch contains the opioid fentanyl, a potent narcotic. The skin patch was approved by FDA in 1990 for use in patients with persistent, moderate-to-severe pain who have become opioid tolerant – meaning that they have been using another strong opioid narcotic pain medicine around-the-clock, and have been using the medicine regularly for a week or longer. The skin patch is most commonly prescribed for patients with cancer.
Recent reports to FDA describe deaths and life-threatening side effects after doctors and other health care professionals inappropriately prescribed the patch to relieve pain after surgery, for headaches, or for occasional or mild pain in patients who were not opioid tolerant. In other cases, patients used the patch incorrectly: The patients replaced it more frequently than directed in the instructions, applied more patches than prescribed, or applied heat to the patch – all resulting in dangerously high fentanyl levels in the blood.
“There is an unmet need to provide patients suffering from chronic pain with safe and effective products that will not only alleviate their pain, but that will also be tolerable when used chronically,” said Bob Rappaport, M.D., FDA’s director of the Division of Anesthesia, Analgesia and Rheumatology Products. "While these products fill an important need, improper use and misuse can be life-threatening. Therefore, it is crucial that doctors prescribe these products appropriately and that patients use them correctly."
In its Public Health Advisory and Health Care Professional Sheet published today, FDA stressed the following safety information:
- Fentanyl patches are only for patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. The patches are not to be used to treat sudden, occasional or mild pain, or pain after surgery.
- Health care professionals who prescribe the fentanyl patch, and patients who use it, should be aware of the signs of fentanyl overdose: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients should get medical attention right away.
- Patients prescribed the fentanyl patch should tell their doctor, pharmacist and other health care professionals about all the medicines that they take. Some medicines may interact with fentanyl, causing dangerously high fentanyl levels in the blood and life-threatening breathing problems.
- Patients and their caregivers should be told how to use fentanyl patches. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch.
- Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sunbathe while wearing a patch. A patient or caregiver should call the patient’s doctor right away if the patient has a temperature higher than 102 degrees while wearing a patch.
This information will be reflected in the updated product information new medication guides for patients that manufacturers are being asked by FDA to develop.
The fentanyl skin patch is marketed under the brand name Duragesic by Johnson and Johnson, and generic versions of the product are sold by other manufacturers.